Q: May Have BP II - Meds|
My therapist and psychiatrist think "maybe" I have bipolar 2. My doctor said he
does not want to "label" me quite yet. Now I am on tryptan. I can take 750 mg.
up to four times (2 at bedtime and 2 if I wake up during the night). If this
does not work they are thinking of putting me on Epival. What do you think of
this medication? If I do have bipolar 2 (and from reading your bipolar site - I
think I just might have it) what mood stabilizer would be good to start with? My
psychiatrist is very open to my ideas and if I do go on a mood stabilizer, we
will talk pros and cons. Right now I am on l50 mg. of Bupropian and 3 l0 mg. of
Buspar. I have been on this medication since last June (200l) and frankly
now that I am going thru my "cycle" again, I dont think it is working. I think
my Dr. is hoping the tryptan will enhance the antidepressant and help me to
sleep.Four years ago I was on Paxil. It did not work. Then he put me on Nardil
and that was a nightmare. I was sleeping fantastic but I had so much engergy.
Too much energy. Then he wanted to put me on Bupropion and I read about it on
the internet and got scared. I tried it alone for a year. So no antidepressant
has really worked. Am I maybe "treatment resistant"and in depression or am I
maybe bipolar? This has been going on for so long - I am sick of this. I am glad
my psychiatrist does not want to "label" me, but I am so confused.
Thanking you in advance,
Dear Dianne -
Well, you and your doctor are asking the right question all right.
And now you're on the verge of trying a treatment for what you might have had
all along. I confess it always surprises me that people are willing to try
3 or 4 different antidepressants but seem to hold back when it comes to trying a
mood stabilizer, even though there is evidence that antidepressants can make
bipolar disorder worse, and no evidence so far (in over 10 years) that mood
stabilizers can make depression worse. Granted, mood stabilizers can
indeed make a depressive phase worse, but if that was monitored for from
the outset, and the medication was stopped as soon as that was clearly
recognized, then -- the point -- there is no evidence for a lasting negative
effect from having tried the mood stabilizer. By contrast, there is
suggestive evidence (e.g
et al, but nothing definitive yet) that taking even a single antidepressant
can make bipolar disorder worse in a way people don't get to "go back"
from. That scares the heck out of me, that we could be making folks worse
in some way when we're trying to help.
So again, I confess that I don't understand why there
would be the hope that we could keep treating you as though you don't have
bipolar disorder, hoping you don't. Instead, we could treat you as though
you do, and hope we're wrong. Granted, bipolar disorder is basically a
good deal more complicated than unipolar disorder, in symptoms and treatment.
Okay, so maybe we're wrong: another failed medication trial, but we're not
making you worse in the process. If it turns out to be true that you
really do have something more like bipolar disorder (you've learned from my
site, I hope, about how this question is not really a yes-or-no matter?) then,
oh well, we were treating you with the right medication approach, too bad.
I'd rather have a more severe diagnosis but a correct one than a less severe
diagnosis that was wrong, wouldn't you?
So I turn to the possibility of a bipolar diagnosis
right from the beginning of treating depression, rather than turning to consider
it after several trials of antidepressants. Mind you, I'm one of the only
psychiatrists I've heard talk this way, so this is just my own personal point of
view (I hope that's what you were asking for). There are plenty of
psychiatrists who would continue to hold back and treat you with some different
set of antidepressants. They may understand something I don't. Time
is going to help sort this out for us professionals, i.e. where the right
balance point is on this diagnostic issue. But I'm glad to hear that the
"bipolar issue" is so strongly being considered for you, right
now. I hope one way or another you find something that really helps a lot,
Published April, 2002